Written by: Dr. Eva Littman, M.D., F.A.C.O.G.
MANopause is the onset of menopause in men. This can occur for a number of reasons, most commonly age, but other causes are a severe viral illness, severe medical illness, testicular injury, testicular failure. There usually is a direct correlation between low testosterone levels and sperm production. Testosterone levels for men should usually be above 300. Symptoms of low testosterone are fatigue, memory problems, depression, moodiness. Testosterone replacement therapy is a growing industry in medicine. Testosterone replacement can be given in various different forms such as injections, patches, gel, and implants. The most common misconception in men of reproductive age who want to conceive is that if they are suffering from low testosterone that they should replace it with some form of testosterone therapy. Actually, this is the opposite of what should occur. If you are tested and found to have a testosterone level less than 300 the next step should be to have a semen analysis done. If done already or if the test turns out abnormal, then the next line of therapy is to boost your own natural testicular production with medication such as letrazole, anastrozole, clomid, and HCG. Taking these medications usually can produce results in 4-6 weeks. If you have already been on testosterone therapy, don’t be surprised if you get an abnormal semen analysis and sometimes even “no sperm cells seen” on semen analysis. If this happens, do not freak out. It is common for exogenous testosterone to suppress your endogenous production of sperm. This can be reversed. Simply stop taking the testosterone and convert over to a combination of the above mentioned medications and this will regenerate your sperm production. If you are no longer interested in conceiving a child then taking testosterone supplementation is perfectly fine. I also occasionally get asked about human growth hormone or HGH therapy. Taking HGH does not affect sperm production. However, taking any androgens like DHEA, etc may cause similar effects as testosterone therapy. In general, if you are worried about this issue, it is advisable to consult either an endocrinologist or a reproductive endocrinologist for complete, appropriate and thorough management.